Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 79, NWS Newport/Morehead City, NC

June 12, 1998Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 12, 1998, 7:31 PM EDT for Hyde County, North Carolina. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 12, 1998, 7:31 PM EDT (23:31 UTC)
Expired
Jun 12, 1998, 8:00 PM EDT
In force
29 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Hyde County, NC

What was reported inside it

TimeReportWhereRemark
Jun 12, 7:45 PM EDTThunderstorm Wind 70Swanquarter, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.5 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1998-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1998-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1227 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMHX 122331 RRA
SVRMHX
NCC095-130000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
731 PM EDT FRI JUN 12 1998

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HYDE COUNTY

* UNTIL 800 PM EDT

* AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  AN AREA OF SEVERE THUNDERSTORMS OVER LAKE MATTAMUSKEET... MOVING
  SOUTH AT 10 MPH.

* THE AREA OF SEVERE THUNDERSTORMS WILL BE NEAR...
  SCRANTON AND ROUTE 264 AT 740 PM EDT
  SLADESVILLE AT 750 PM EDT


IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
8VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY.

CG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:18 PM EDT, 5 hours 13 minutes earlier.

Area forecast discussion, Jun 12, 2:18 PM EDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
218 PM EDT FRI JUN 12 1998

RDU: MAY NEED LOW POP FOR ISOLD TSRA THIS EVE AND AGAIN LATE TNGT OTRW
PC. PC...HOT/HUMID SAT WITH BEST POP CNTRL COAST(40%) N AND E WITH 20/
30 PCT REGIME ELSW INTO SAT EVE. MSTLY SUNNY/LESS HUMID SUNDAY. LIKE
WARMER FWC ESPCLY SAT GIVEN WLY TRAJ. HEAT ADVSRY OK INLND FOR SAT AFTN.

CWF: PLAN TO CONT ALNG LINES OF GOING FCST THRU SAT. WILL SEE BEST GRAD
DVLP TNGT AHD OF APCHG LEE TROF AND AGAIN SAT AFTN ESPCLY N IN ADVANCE
OF CD FRONT. THNK CAN STAY BLO SCA FOR NOW AS BEST MIX DVLPS OVR LAND
DURING DAY. SHUD SEE SHIFT TO W/NW WITH DECRSG SPEEDS SUNDAY ALTHO GUID
MAYBE A BIT FAST W/ FROPA. OTRW W/SW 15-20 KT TNGT/SAT BECMG NW SUNDAY.

ZFP: ADAP/PC-CAPE SHOW GOOD INSTAB CONTG FROM THE CSTL PLAINS EWD BUT
APRS ONLY ISOLD EVE CVRG CST GIVEN WLY TRAJ AND DRY AIR ALF. SOME WK
UVV IN ADVANCE OF PREFRNTAL LATE MAY SPARK AN SHRA ESPCLY N ALTHO APRS
LMTD DEEP RH LKLY TO DETER POPS OVRNGT OTRW PC. MAIN CONCERN SAT AS
APCHG 5H TROF BEGINS TO PUSH SFC CD FRONT SEWD INTO HIGH INSTAB ACRS THE
E BY EVE. MDLS DEPICT BEST LIFT AND UPR LEFT FRONT DIFL PASSING FRM RIC
TO HSE IN AREA OF SOMEWHAT DEEPER RH. DEGREE OF INSTAB AND GOOD CAP
INDCT HIGH SVR THREAT WITH ANY TSRA ALTHO LMTD FARTHER S BY LACK OF
RH AND CVNRGNC PER BNDRY APCHG FRM THE NW VS. N. SOME TSRA ESPCLY
CNTRL CST/BANKS MNLY SAT EVE OTRW BECMG PC AS FRONT OOZES EWD TO THE
CST. WEAK SUBSIDENCE AND LTL RESIDU RH BEHIND THE FRONT SHUD SPELL
GNRLY SUNNY AND DRIER SUNDAY. TEMPS A LTL HIER CST THAN INLND TNGT
PER SLGTLY LWR DEWPTS ADVECTING EWD. COMPRESSION/DOWNSLOPE LKLY TO
PUSH HOT MID/UPR 90S SAT WITH ONLY SLGTLY LWR 90S SUNDAY BHND THE FRNT.

.MHX...NONE.
JH

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 6:45 PM EDTSevere Thunderstorm WarningMHXHyde45 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.